Alert archive / North Dakota / Snow Squall Warnings in 2022

Snow Squall Warning 2, NWS Bismarck, ND

February 13, 20224 counties in North Dakota

NWS Bismarck, ND issued this snow squall warning at Feb 13, 2022, 6:44 PM CST for 4 counties in North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 13, 2022, 6:44 PM CST (00:44 UTC)
Expired
Feb 13, 2022, 7:30 PM CST
In force
46 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties McHenry County, ND, Pierce County, ND, Sheridan County, ND, Wells County, ND

The radar

The Minot AFB radar (KMBX), 109 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

812 
WWUS55 KBIS 140044
SQWBIS

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Bismarck ND
644 PM CST Sun Feb 13 2022

NDC049-069-083-103-140130-
/O.NEW.KBIS.SQ.W.0002.220214T0044Z-220214T0130Z/
Wells ND-Sheridan ND-Pierce ND-McHenry ND-
644 PM CST Sun Feb 13 2022

The National Weather Service in Bismarck has issued a

* Snow Squall Warning for...
  Wells County in south central North Dakota...
  Northeastern Sheridan County in south central North Dakota...
  Southwestern Pierce County in north central North Dakota...
  Southeastern McHenry County in north central North Dakota...

* Until 730 PM CST.

* At 640 PM CST, dangerous snow squalls extended along highway 52 
  from Drake to Martin, and around Sykeston and Bowdon, moving 
  southeast at 45 mph.

  HAZARD...Whiteout conditions. Zero visibility in snow and blowing 
           snow. Wind gusts around 45 mph.

  SOURCE...Radar and webcams.

  IMPACT...Dangerous life-threatening travel.

Locations impacted include...
Harvey, Fessenden, Anamoose, Cathay, Heimdal, Bremen, Manfred, 
Balfour, Hamberg, Selz, Wellsburg, Emrick, Heaton and Orrin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes 
your location. There is no safe place on a highway when a snow 
squall hits. Delay travel or safely exit the highway before the snow 
squall arrives.

&&

LAT...LON 4808 9984 4802 9985 4802 9981 4785 9981
      4785 9930 4767 9930 4767 9927 4758 9926
      4733 9937 4733 9949 4794 10054 4819 10013
TIME...MOT...LOC 0042Z 301DEG 39KT 4787 9989 

$$

JP MARTIN
2 follow-up statements
868 
WWUS55 KBIS 140126
SQWBIS

Snow Squall Warning
National Weather Service Bismarck ND
726 PM CST Sun Feb 13 2022

NDC049-069-140134-
/O.CAN.KBIS.SQ.W.0002.000000T0000Z-220214T0130Z/
Pierce ND-McHenry ND-
726 PM CST Sun Feb 13 2022

...THE SNOW SQUALL WARNING FOR SOUTHWESTERN PIERCE AND SOUTHEASTERN
MCHENRY COUNTIES IS CANCELLED...

The snow squalls which prompted the warning has moved out of the 
warned area. Therefore, the snow squall warning has been cancelled.

LAT...LON 4733 9937 4733 9949 4784 10037 4785 9981
      4772 9946 4767 9927 4757 9926
TIME...MOT...LOC 0124Z 314DEG 35KT 4754 9957 

$$

NDC083-103-140130-
/O.CON.KBIS.SQ.W.0002.000000T0000Z-220214T0130Z/
Wells ND-Sheridan ND-
726 PM CST Sun Feb 13 2022

...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 730 PM CST FOR WELLS
AND NORTHEASTERN SHERIDAN COUNTIES...

At 724 PM CST, a dangerous snow squall was located 7 miles west of
Cathay, or 21 miles west of Carrington, moving southeast at 40 mph.

HAZARD...Whiteout conditions. Zero visibility in snow.

SOURCE...Law enforcement.

IMPACT...Dangerous life-threatening travel.

A Wells County deputy sheriff reported that he had to pull off 
highway 52 near Harvey due to zero visibility.

Locations impacted include...
Fessenden, Martin, Cathay, Bowdon, Sykeston, Manfred, Emrick, Heaton 
and Wellsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location.

There is no safe place on a highway when a snow squall hits.

&&

LAT...LON 4733 9937 4733 9949 4784 10037 4785 9981
      4772 9946 4767 9927 4757 9926
TIME...MOT...LOC 0124Z 314DEG 35KT 4754 9957 

$$

JP MARTIN
795 
WWUS55 KBIS 140134
SQWBIS

Snow Squall Warning
National Weather Service Bismarck ND
734 PM CST Sun Feb 13 2022

NDC083-103-140143-
/O.EXP.KBIS.SQ.W.0002.000000T0000Z-220214T0130Z/
Wells ND-Sheridan ND-
734 PM CST Sun Feb 13 2022

...THE SNOW SQUALL WARNING FOR WELLS AND NORTHEASTERN SHERIDAN
COUNTIES HAS EXPIRED...

The snow squall which prompted the warning has exited the area.
Therefore, the snow squall warning has been allowed to expire.

LAT...LON 4733 9937 4733 9949 4784 10037 4785 9981
      4772 9946 4767 9927 4757 9926
TIME...MOT...LOC 0133Z 301DEG 39KT 4751 9949 

$$

JP MARTIN

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this snow squall warning went out at Feb 13, 5:26 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Feb 13, 5:26 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
526 PM CST Sun Feb 13 2022

.UPDATE...
Issued at 507 PM CST Sun Feb 13 2022

Have posted a special weather statement for the northcentral part
of the state either side of Minot to account for radar returns
increasing there and surface reports of wind gusts around 40 mph
with visibility near one mile. These observations were not under
the heaviest snow bands and so will fully expect visibility in
those heavier bands to be as low as 1/4 mile. Will update the
forecast as soon as time allows over the next few minutes. My
priority was getting the special weather statement out.

If the back edge of the snow is showing up on radar, if that
really is the back edge, a winter weather advisory will not be
needed. If it is determined over the next hour that the edge on
radar is really not the back edge, a winter weather advisory may
be posted, not for snow amounts, an inch or two, but for
visibility and wind. We will have to watch the radar closely as
surface observations that area will not help much in narrowing
down the back edge. jpm

&&

.SHORT TERM...(This evening through Monday)
Issued at 226 PM CST Sun Feb 13 2022

The short term forecast is highlighted by scattered snow showers
later this afternoon through the evening, breezy winds, and cooler
temperatures on Monday.

Early this afternoon, our steady northwest flow aloft pattern
continued, with an exiting closed low over the Great Lakes region
and troughing deepening off the coast of British Columbia. At the
surface, a low was centered over southwestern Manitoba, with a warm
front extending south and cutting through central North Dakota as of
20 UTC. Ahead of the surface low, low stratus was stretching
south into northern North Dakota. Winds continued to be breezy
ahead of the front, from the south, and behind the front, from the
northwest. Potent low-level warm air advection has helped warm
temperatures into the 40s across much of the area south and west
of the Missouri River, aided by a lack of snow cover.

Scattered snow showers are possible later this afternoon through
this evening as the surface low and attendant cold front drop south
through the forecast area. We are thinking that any current snowpack
is crusted over enough to prevent most of any blowing snow concerns,
and accumulations are expected to be very light. However,
visibilities could be significantly reduced if any showers end up
producing moderate snowfall, as winds will still be quite breezy,
sustained around 20 to 25 mph and gusting up to 50 mph. Not too
high of confidence in what exactly will happen, but will message
on social media for a general heads up.

Low temperatures tonight will range from around 10 degrees below
zero in the Turtle Mountains area to the upper teens in the
southwest. Expect lower winds but cooler temperatures on Monday in
the wake of the cold front, with highs in the single digits east to
around freezing in the southwest. There is a slight chance of snow
in the north on Monday afternoon with increasing chances Monday
night, as a shortwave moves through the mean flow.

.LONG TERM...(Monday night through Sunday)
Issued at 226 PM CST Sun Feb 13 2022

The extended forecast is highlighted by continued up and down
temperatures, and a few chances for snow through the week.

Flow aloft over the region becomes zonal on Tuesday as a split flow
regime develops, with the southern stream of the split flow closing
off over the desert southwest. A midlevel trough develops, and
stacked with a surface inverted trough, will continue increasing
chances for snow from overnight Monday into Tuesday morning. PoPs
are maximized in northern North Dakota during the day Tuesday, but
only minor accumulations of around half an inch or less are
expected. Winds will quickly increase late in the day Tuesday from
west to east as a cold front pushes through.

It will be colder and breezy on Wednesday in the wake of the cold
front, with highs back below average, before a slight warmup on
Thursday. There is increasing agreement among guidance on a stronger
wave coming through Thursday into Friday, with NBM PoPs already as
high as 50-60% in north central North Dakota for Thursday evening.
NAEFS and the ECMWF EFI are already highlighting Friday as a windy
day, as a cold front comes sweeping through Friday afternoon
after precipitation chances taper off.

Ensemble guidance is having a tough time deciding how the flow
pattern will progress from there, with a large spread in
temperature percentiles stemming from differences in the location
of upper level ridging. Overall, temperatures look to stay near to
above average through the weekend, with some hint at chances for
snow on Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 515 PM CST Sun Feb 13 2022

VFR most of the TAF valid period, however, bands of snow and
blowing snow in G40 knots wind were moving through the KMOT area
as of this writing and moving south-southeast. A brief period of
IFR ceilings and visibilities are possible at KMOT from 14/00Z to
14/02Z. Then, a brief period of IFR will be possible at KJMS
between 14/02Z and 14/05Z. KBIS should end up just on the west
edge of the snow band with flurries.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JPM
SHORT TERM...MJ
LONG TERM...MJ
AVIATION...MJ
Hazardous weather outlook, Feb 13, 2:31 PM CST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
231 PM CST Sun Feb 13 2022

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-142045-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
231 PM CST Sun Feb 13 2022 /131 PM MST Sun Feb 13 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MJ

In the hours before

Special weather statement, Feb 13, 5:06 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Bismarck ND
506 PM CST Sun Feb 13 2022

NDZ002>005-010>013-022-023-025-140115-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Sheridan-Wells-Foster-
Including the cities of Bowbells, Powers Lake, Lignite, Columbus,
Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith,
Rolette, Shell Valley, St. John, New Town, Stanley, Parshall,
Minot, Velva, Towner, Drake, Rugby, Mcclusky, Goodrich, Harvey,
Fessenden, and Carrington
506 PM CST Sun Feb 13 2022

...GUSTY WIND IN SNOW AND BLOWING SNOW TO END THE DAY OVER
NORTHCENTRAL NORTH DAKOTA...

Gusty winds, around 40 mph, with bands of snow and blowing snow,
were moving through the area from Bowbells, Mohall and Bottineau,
to Rolla, Towner and Rugby late this Sunday afternoon. The bands
of snow were pushing south toward Stanley, Minot, Velva and
Harvey.

Expect brief periods of very poor visibility in the snow, blowing
snow and gusty winds that could reach as high as 50 mph. These
conditions will continue, off and on, until about 8 PM CST.

If traveling and you run into one of these snow bands be sure to
turn your headlights on and slow down. Visibility will be very
poor when meeting other traffic.

JP Martin
Local storm report, Feb 13, 6:28 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
628 PM CST SUN FEB 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     NON-TSTM WND GST 1 NW RUGBY              48.38N 100.02W
02/13/2022  M36 MPH          PIERCE             ND   AWOS

            AWOS STATION KRUG RUGBY AIRPORT VISIBILITY
            REPORTED AS ONE QUARTER MILE IN SNOW AND
            BLOWING SNOW.

&&

JJA
Local storm report, Feb 13, 6:30 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
630 PM CST SUN FEB 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     NON-TSTM WND GST TOWNER                  48.35N 100.41W
02/13/2022  E35 MPH          MCHENRY            ND   TRAINED SPOTTER

            VISIBILITY REPORTED BY SPOTTER AS ZERO IN
            SNOW AND BLOWING SNOW.

&&

JJA
Local storm report, Feb 13, 6:32 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
632 PM CST SUN FEB 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     NON-TSTM WND GST 2 N ROLLA               48.88N 99.62W
02/13/2022  M31 MPH          ROLETTE            ND   AWOS

            AWOS STATION K06D ROLLA ND AWOS VISIBILITY
            REPORTED AS 0.25 IN SNOW AND BLOWING SNOW.

&&

JJA
Local storm report, Feb 13, 6:36 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
636 PM CST SUN FEB 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     NON-TSTM WND GST BOWBELLS                48.81N 102.25W
02/13/2022  E35 MPH          BURKE              ND   PUBLIC

            VISIBILITIES REDUCED TO ZERO IN SNOW AND
            BLOWING SNOW.

&&

JJA

Nearby

Snow Squall Warnings in North Dakota, 2022Every snow squall warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.